Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 146, NWS Austin/San Antonio, TX

July 18, 2008Caldwell County, Gonzales County, Guadalupe County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Jul 18, 2008, 5:46 PM CDT for Caldwell County, Gonzales County, Guadalupe County, Texas. It was in force for 26 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2008, 5:46 PM CDT (22:46 UTC)
Expired
Jul 18, 2008, 6:12 PM CDT
In force
26 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Caldwell County, TX, Gonzales County, TX, Guadalupe County, TX

The radar

The Austin/San Antonio radar (KEWX), 42 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 6:05 PM CDTTSTM WND DMG4 Se Luling, TX6 TO 7 FOOT LONG PIECE OF SHEET METAL TORE FROM THE BUSINESS CAR CANOPY
Jul 18, 6:05 PM CDTTSTM WND GST 604 Se Luling, TXREPORTED FROM LOVES TRAVEL STOP MGR.
Jul 18, 6:05 PM CDTHAIL 14 Se Luling, TXREPORTED FROM LOVES TRAVEL STOP MGR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 10.8 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2008-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1572 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2008-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -84 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1572 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
763 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-84 m²/s²
0-3 km storm-relative helicity
-55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 182246
SVREWX
TXC055-177-187-182330-
/O.NEW.KEWX.SV.W.0146.080718T2246Z-080718T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
546 PM CDT FRI JUL 18 2008

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL CALDWELL COUNTY...
  NORTH CENTRAL GONZALES COUNTY...
  EXTREME EAST CENTRAL GUADALUPE COUNTY...

* UNTIL 630 PM CDT.

* AT 542 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED NEAR PALMETO...OR 9 MILES NORTHWEST OF
  GONZALES...AND MOVING NORTHWEST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PALMETO BY 600 PM CDT...
  LULING BY 615 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...HAIL...AND DEADLY CLOUD 
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 2960 9774 2979 9765 2966 9742 2955 9745
TIME...MOT...LOC 2246Z 114DEG 13KT 2963 9753

$$
2 follow-up statements
000 
WWUS54 KEWX 182300
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
559 PM CDT FRI JUL 18 2008

TXC055-177-187-182330-
/O.CON.KEWX.SV.W.0146.000000T0000Z-080718T2330Z/
CALDWELL TX-GUADALUPE TX-GONZALES TX-
559 PM CDT FRI JUL 18 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTH CENTRAL GONZALES...EXTREME EAST CENTRAL GUADALUPE AND SOUTH
CENTRAL CALDWELL COUNTIES...

AT 554 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.

THIS STORM WAS LOCATED NEAR MCNEIL...MOVING NORTHWEST AT 20 MPH OVER 
INTERSTATE 10. 

THE SEVERE THUNDERSTORM WILL BE NEAR...
  LULING BY 605 PM CDT...

LAT...LON 2957 9747 2960 9774 2969 9770 2978 9766
      2979 9764 2978 9764 2965 9745
TIME...MOT...LOC 2259Z 118DEG 18KT 2967 9761

$$
000 
WWUS54 KEWX 182312
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
610 PM CDT FRI JUL 18 2008

TXC055-177-187-182320-
/O.CAN.KEWX.SV.W.0146.000000T0000Z-080718T2330Z/
CALDWELL TX-GUADALUPE TX-GONZALES TX-
610 PM CDT FRI JUL 18 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL GONZALES...
EXTREME EAST CENTRAL GUADALUPE AND SOUTH CENTRAL CALDWELL COUNTIES IS
CANCELLED...

LAT...LON 2957 9747 2960 9774 2969 9770 2978 9766
      2979 9764 2978 9764 2965 9745
TIME...MOT...LOC 2310Z 118DEG 18KT 2970 9767

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:01 PM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, Jul 18, 3:01 PM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
301 PM CDT FRI JUL 18 2008

.DISCUSSION...
WARM AND DRY WEATHER WILL CONTINUE ACROSS SOUTH CENTRAL TEXAS AS
WE REMAIN ON THE SUBSIDENT SIDE OF THE TUTT LOW/INV TROF. SOME
SEA-BREEZE ENHANCED ACTIVITY WILL CONTINUE ACROSS THE COASTAL
PLAINS THROUGH THIS EVENING...BUT SHOULD DIMINISH RAPIDLY AFTER
SUNSET ONCE DIURNAL HEATING IS LOST. SEASONABLY WARM TEMPERATURES
ARE EXPECTED OVER THE WEEKEND...WITH AFTERNOON HIGHS PEAKING IN
THE UPPER 90S TO NEAR 100 ACROSS MUCH OF THE REGION. DRY CONDITIONS
WILL ALSO PERSIST...WITH THE ONLY CHANCES FOR RAIN EXTENDING
ACROSS THE COASTAL PRAIRIES FROM SEA-BREEZE CONVECTION.

A TROPICAL WAVE IN THE CARIBBEAN SEA WILL SLOWLY PUSH WESTWARD
THROUGH THE NEXT SEVERAL DAYS. THIS SYSTEM WILL ENTER THE GULF OF
MEXICO BY THE BEGINNING OF NEXT WEEK AND WILL CONTINUE TOWARD THE
LOWER TEXAS COAST. RAIN CHANCES WILL BEGIN TO INCREASE ON TUESDAY
AS THE SYSTEM APPROACHES THE REGION. THE NATIONAL HURRICANE CENTER
HAS INDICATED THAT THIS WAVE MAY DEVELOP INTO A TROPICAL CYCLONE
OVER THE NEXT FEW DAYS. EVEN IF THIS FEATURE DOES NOT STRENGTHEN...IT
WOULD STILL BRING DEEP MOISTURE TO THE REGION RESULTING IN GREATER
CLOUD COVERAGE AND BETTER CHANCES FOR RAIN. DUE TO THE UNCERTAINTY OF
THE TIMING AND LOCATION OF THE SYSTEM...HAVE STAYED CLOSE TO
GUIDANCE POPS...WITH THE BEST RAIN CHANCES ON WEDNESDAY AND
THURSDAY EXTENDING ACROSS OUR SOUTHEAST AND SOUTHERN COUNTIES.

WITH THE EXPECTATION OF GREATER CLOUD COVERAGE DURING THE MIDDLE
AND END OF NEXT WEEK...MAXIMUM TEMPERATURES WILL BE A FEW DEGREES
COOLER THAN THE BEGINNING OF THIS WEEK...BUT STILL NEAR LATE JULY
NORMALS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              75  99  74 100  75 /  -   -   -   10  -
AUSTIN BERGSTROM INTL AIRPORT  71  98  71  98  73 /  -   -   -   10  -
DEL RIO INTL AIRPORT           74  98  74  98  75 /  -   -   -   -   10
SAN ANTONIO INTL AIRPORT       73  97  73  97  75 /  -   -   -   10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

25/02
Hazardous weather outlook, Jul 18, 5:15 AM CDT, 12 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
515 AM CDT FRI JUL 18 2008

TXZ171>173-183>194-202>209-217>225-228-191015-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
515 AM CDT FRI JUL 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.